There is no doubt that the COVID-19 pandemic has had a huge impact on our lives and the NHS. From the increased demand on services to the infection control measures, not to mention the number of (ever changing) new protocols and guidance.
One key clinical area COVID-19 has had an impact upon is diabetes. This is because COVID-19 brings with it a triple whammy of issues when it comes to diabetes:
- COVID-19 induces insulin resistance
- COVID-19 is related to impaired insulin production
- The mainstay of treatment is dexamethasone, a corticosteroid which impairs glucose metabolism.
This combination of effects could result in significant hyperglycaemia, and risk of HHS and DKA in people with and without diabetes. It is because of this that an adjustment to standard approaches to the management of diabetes is needed.
The Association of British Clinical Diabetologists (ABCD) produced some concise advice regarding COVID-19 and diabetes in the inpatient setting. This advises on monitoring and management of patients with and without diabetes who test positive for COVID-19. The two key documents are Front Door Guidance and Dexamethasone therapy in COVID-19 patients. Whilst the two documents offer some great guidance on how best to manage this cohort of patients, you might be left thinking ‘how can I possibly catch every single patient admitted with COVID and ensure this advice is followed?’.
This article aims to summarise and collate salient points that we, as pharmacists, can learn from these guidelines, covering safe medication management for each stage of a patient’s journey or admission. This article will also share some handy tips and tricks used at Gateshead Health NHS Foundation Trust to help identify and review any patients who have the potential to be impacted by these new guidelines. More details can be found on the JBDS website.
The value of pharmacy in the patient journey
On admission: SGLT-2 inhibitors
Patients admitted to hospital who test positive for COVID-19 and who, pre-admission, were taking a SGLT-2 inhibitor should have this drug suspended on admission to hospital. This rationale applies to all patients taking SGLT-2 inhibitors, regardless of indication. Remember to think beyond people with diabetes.
Patients testing positive for COVID-19 are at a greater risk of hyperglycaemia with ketones and this risk is even greater if the patient is taking a SGLT-2 inhibitor.
In order to ensure all patients admitted to hospital who are taking SGLT-2 inhibitors are reviewed for their COVID-19 status and other clinical features, Gateshead NHS Foundation Trust set up a daily email report taken from electronic Prescribing and Medicines Administration (ePMA) software to report any patient currently prescribed a SGLT-2 inhibitor. This allows focussed reviews on high-risk patients as a priority. This in turn allows prompt medication reconciliation and suspension of medication remotely as the risk of continuing the medication is greater than holding one dose, giving time for a full review of indication and clinical status.
It must be noted here the importance of prescribing and suspending the medication on the system and not complete omission. This allows for a review of medications when the patient is clinically improved and allows the clinician to be aware of pre-admission medication throughout the patient’s stay.
The ePMA system at Gateshead has also been set up to have prescribing alerts added to each high-risk drug, and SLGT-2 inhibitors are included in this. The alert appears at the point of prescribing and highlights the MHRA warning of euglycaemic DKA associated with SGLT-2 inhibitors and the need to suspend these medications in those who are acutely unwell, are about to undergo surgery or have suspected or confirmed COVID-19. This added safety feature ensures prescribers are aware of the alert and undertake appropriate action when prescribing medications. However, as more and more medications have safety or prescribing alerts, there is a risk of alert overload and alert fatigue, resulting in alerts being overlooked, so appropriate use of prescribing alerts is key.
Safe systems as well as support of prescribing pharmacists is one way to ensure SGLT-2 inhibitors are reviewed on admission.
On admission: Metformin
Patients admitted to hospital who test positive for COVID-19 and who, pre-admission, were taking metformin should have this drug suspended on admission to hospital.
- What to review?
Metformin should be restarted during the inpatient stay after a review of blood lactate, renal function and hypoxic status. This is because recent data has suggested metformin may reduce the progress to severe COVID-19. Pharmacy teams are ideally placed to prompt the holding and restarting of metformin when appropriate.
At Gateshead, we use a clinical chart check note that is integrated on the ePMA system. This note documents every pharmacy review of a patient throughout their current inpatient stay. The note is used to highlight what is being treated, the treatment plan, and any concerns around medications, bloods and anything that needs to be reviewed. For each patient seen we add a date at which we would next like the patient to be reviewed, alongside a level system to highlight high priority patients (level 3) down to lower priority patients (level 1). Adding review tasks with an appropriate review date to ePMA ensures the pharmacist covering that ward prioritises these patients and drugs such as metformin are restarted when appropriate.
During admission or inpatient stay: Managing initial hyperglycaemia caused by dexamethasone
- Why and how does dexamethasone cause hyperglycaemia?
Dexamethasone and other corticosteroids mimic the effects of endogenous steroids and bind to glucocorticoid receptors in the cytoplasm of target cells to form glucocorticoid receptor complexes. These in turn modulate DNA transcription and results in transactivation of anti-inflammatory proteins and repression of pro-inflammatory proteins. Steroid administration also modulates carbohydrate metabolism, including effects on beta cell function as well as inducing insulin resistance by effects on insulin receptors in the liver, muscle, and adipose tissue.
It is also worth noting that dexamethasone is a long-acting glucocorticoid in comparison to the intermediate-acting prednisolone and so its effects on glucose profiles will linger for longer. Therefore, hyperglycaemic effects take longer to resolve.
- How to manage initial hyperglycaemia caused by dexamethasone?
Treat hyperglycaemia caused by dexamethasone with subcutaneous rapid acting insulin such as NovoRapid, Humalog or Apidra. Follow the JBDS guidance concerning weight based for insulin naive patients and total daily dose for insulin treated patients within the documents referenced to help with this.
During admission or inpatient stay: Maintaining glycaemic control whilst on dexamethasone
- How do you maintain glycaemic control whilst on dexamethasone?
Where glucose has risen above 12mmol/L due to dexamethasone treatment, glycaemic control can be maintained either by commencing an intermediate acting or long-acting insulin for patients not already on these or adjusting a patient’s pre-admission insulin as per the guideline. Intermediate acting insulin is recommended due to its flexibility with dose adjustment.
During admission or inpatient stay: Ensuring glucose monitoring
- What is the guidance?
Ensure frequency of glucose monitoring follows guidance for people with diabetes and not known to have diabetes when on dexamethasone.
To ensure all patients on dexamethasone receive appropriate glucose surveillance and appropriate management, glucose monitoring must be done regularly. On admission, all patients should have their blood glucose checked every six hours, ideally at fasting periods. If, after 48 hours, patients who are non-diabetic and have had blood glucose levels <10mmol/L for all fasting blood glucose readings then monitoring can be reduced to once daily and should be continued until dexamethasone is stopped.
For all diabetic patients, six-hourly blood glucose monitoring should be continued throughout the admission or frequency increased if fasting blood glucose levels are out of the 6-10 mmol/L range.
A ketone check should be added if the patient is a known diabetic or blood glucose level is above 12 mmol/L. This is because the shortness of breath we most likely associate with COVID-19 may actually be due to metabolic acidosis (DKA).
Communication between pharmacy and the wider MDT is key to getting this right and prompting for capillary blood glucose checks. At Gateshead, an electronic monitoring system is utilised whereby jobs for doctors and nurses can be handed over.
Discharge: Coming to the end of COVID-19 treatment
- Ensure that insulin or other treatment is down titrated once dexamethasone treatment has stopped on day 10.
- Either ensure any medications stopped or suspended have restarted, that there is a plan in place for restarting, or is documented on the discharge letter for Primary Care review.
- Ensure follow-up of patients who have been treated for hyperglycaemia during admission due to diabetes being precipitated by COVID-19. Patients may require annual HbA1c measurements.
The opinions expressed in this article are those of the author. They do not purport to reflect the opinions or views of the UKCPA or its members. We encourage readers to follow links and references to primary research papers and guidance.
Competing interest statement:
The author declares: no support from any organisation for the submitted work; no financial relationships with any organisations that might have an interest in the submitted work in the previous three years; no other relationships or activities that could appear to have influenced the submitted work.